Hail, Seward
- When
- July 17, 11:31 PM CST
- Where
- Seward County, 2.07 mi N of Grover
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.810, -97.030
Isolated thunderstorms developed along a slow moving weak cold front that pushed into eastern Nebraska during the overnight hours of July 17th/18th. Ahead of the front conditions were moderately unstable with temperatures in the 80s and dew point temperatures in the mid to upper 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated thunderstorms developed along a slow moving weak cold front that pushed into eastern Nebraska during the overnight hours of July 17th/18th. Ahead of the front conditions were moderately unstable with temperatures in the 80s and dew point temperatures in the mid to upper 70s. Two small clusters of thunderstorms crossed the area, one tracked from the Albion and Norfolk area into western Iowa north of Omaha. The other from Seward and Lincoln toward Nebraska City. The storms mainly produced gusty winds, but a few reports of large hail were also received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 17, 2:04 PM CST, 9 hours 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
304 PM CDT SAT JUL 17 2010
.SHORT TERM...TONIGHT.
TIMING OF COLD FRONT WILL BE MAIN FOCUS WITH SOME SCATTERED
STORMS EXPECTED ALONG AND AHEAD OF THE FRONT. VERY TROPICAL
CONDITIONS WILL REMAIN IN PLACE AHEAD OF THE FRONT TONIGHT.
CURRENT TIMING HAS THE FRONT MOVING INTO NORTHERN PARTS OF THE
AREA AROUND 06Z AND THROUGH EXTREME SOUTHEAST NEBRASKA AFTER 12Z.
.LONG TERM...SUNDAY THROUGH SATURDAY.
FRONT AND POSSIBLE SMALL MCS SHOULD BE WORKING ACROSS SERN ZONES
TO BEGIN PERIOD ALTHOUGH BOTH WILL BE MORE REMOVED FM STRONGER
FLOW AS THEY PUSH INTO NERN QUADRANT OF UPPER RIDGE. WEAK HIGH
PRESSURE BUILDING INTO NERN ZONES SHOULD SUPPRESS PCPN CHCS TO SRN
ZONES SUN/SUN EVENING WITH HIGHEST FAR SOUTH WHERE SOME SVR TSTM
RISK WOULD EXIST IF FRONT HANGS UP THRU LATE AFTN. AS EXPECTED WITH
PATTERN...COOLING IS MINIMAL AT 850 MB BEHIND FRONT AND WILL
COUNT ON NERLY SFC FLOW AND RESIDUAL CLOUDS KEEPING MAX TEMPS
MOSTLY IN MID/UPR 80S...BUT DID RAISE TEMPS A FEW DEGREES N WHERE
FCST SOUNDINGS HAVE WARMED SLIGHTLY FM YDA.
WEAK RETURN FLOW SUN NIGHT INTO MON MORNING SHOULD ALLOW FRONT AND
PCPN CHCS TO BEGIN RETREATING NWD AND THEN MODEST AGREEMENT
BETWEEN MODELS IN KEEPING FNT SOMEWHERE ACROSS CWA AT LEAST INTO
MIDWEEK. POTENTIALLY ACTIVE PATTERN AS PCPN CHCS APPEAR THEY WILL
INCREASE THROUGH MIDWEEK AS 80-90KT H3 JET EJECTS ACROSS DKTS/NRN
NEBR AS ANOTHER PIECE OF AN UPPER TROUGH DIGS ESE ACROSS SRN
CANADA. GFS/NAM/ECMWF HINT AT A...PROBABLY WEAKENING...MCS MOVG
ACROSS MID MO VALLEY ON MONDAY WHICH COULD REALLY IMPACT TEMPS.
ATTM LEANED MORE TWD GFS/ECMWF WHICH WOULD SUGGEST INFLUENCE WOULD
BE MAINLY NRN CWA AND MAX TEMPS WERE TRIMMED A FEW DEGREES NEAR SD
BORDER. IF NAM SHOULD VERIFY READINGS WOULD NEED TRIMMING EVEN SRN
ZONES AND POPS WOULD HAVE TO BE EXTENDED FAR SOUTH AS WELL.
AS MENTIONED ABOVE TSTM CHCS REMAIN WARRANTED IN TUE THRU WED NGT
AS BOUNDARY REMAINS IN VCNTY. MODELS HAVE BEEN FAIRLY CONSISTENT
RUN TO RUN AND AMONG THEMSELVES IN KEYING ON A PSBL MCS IN LATE
TUE/TUE NGT PD SO BOOSTED POPS...ESPECIALLY N...TUE NGT. NAM/GFS
WERE A LTL WORRISOME IN KEEPING SO MUCH QPF AROUND ALL DAY TUE AND
LEANED A LTL TWD 00Z ECMWF...BUT NOTICED WITH A QUICK GLANCE OF
12Z ECMWF THAT IT TOO SPREAD PCPN/MCS ACROSS CWA TUESDAY...BUT
MOSTLY N. ATTM KEPT SOME POPS IN DURING THE DAY TUE CNTRL/N AND
RESTRICTED LOW/MID 90S MAX TEMPS TO SRN ZONES.
ALTHOUGH PCPN COULD LINGER ON WED...ANOTHER MCS COULD ROLL ACROSS
MID MO VALLEY WED NGT PER 12Z ECMWF/GFS. THUS BOOSTED POPS NORTH
AGAIN. OTHER THAN SMALL POPS THU NGT LEFT THU-SAT PD DRY
ATTM...ALTHOUGH THIS WL PROBABLY NEED ADDRESSING IN LATER FCSTS AS
PATTERN HAS HAD A HARD TIME DRYING OUT. IN ADDITION...ALTHOUGH MAX
TEMPS IN 90S WERE FCST ACROSS SRN ZONES MON/TUE...AND MOST AREAS
AFTER THAT...READINGS WILL BE GREATLY INFLUENCED BY CONVECTIVELY
INFLUENCED BOUNDARIES AND RESIDUAL/LINGERING CLOUDS/PCPN.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
APPROACHING COLD FRONT FROM THE WESTERN DAKOTAS INTO NORTHWEST
NEBRASKA AT 18Z WILL BE THE PRIMARY FORECAST FACTOR DURING THE
PERIOD. LATEST MODELS SUGGEST FRONT MOVING THROUGH THE AREA AFTER
06Z WITH SOME SCT STORMS ALONG AND AHEAD OF FRONT. HAVE LEFT OUT
THUNDER IN TAFS AT THIS TIME DUE TO EXTENDED TIME FRAME OF THE EVENT
WITH NEXT ISSUANCE EXPECTED TO BE BETTER ABLE TO REFINE TIMING.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ011-012-015>018-
030>034-042>045-050>053-065>068-078-088>093.
IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ043-055-056-069-
079-080-090-091.
&&
TONIGHT/AVIATION...FOBERT
LONG TERM...CHERMOKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 839 PM CDT SAT JUL 17 2010 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-181545- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 839 PM CDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY HAZARDS. A FRONTAL BOUNDARY DRIFTING IN NORTHEAST NEBRASKA DURING THE EVENING WILL CONTINUE SOUTHEAST ACROSS THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. EXTREMELY UNSTABLE AIR EXISTS OVER THE AREA ALONG WITH MODERATE SHEAR. WHILE STORMS DURING THE EVENING FAILED TO SUSTAIN THEMSELVES...MORE DEVELOPMENT IS EXPECTED DURING THE LATE EVENING AND OVERNIGHT AS THE FRONTAL BOUNDARY MOVES INTO A STRENGTHENING LOW LEVEL JET STREAM. MORE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY AFTERNOON IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AS THE FRONTAL BOUNDARY STALLS ACROSS THIS AREA. FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM SOUTH OF NEBRASKA CITY TO BROWNVILLE AND RULO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH WEDNESDAY. THE BEST CHANCE FOR SEVERE STORMS DURING THIS PERIOD WILL BE MONDAY INTO MONDAY NIGHT AS AN UPPER LEVEL DISTURBANCE RACES SOUTHEAST ACROSS EASTERN NEBRASKA AND WESTERN IOWA.. FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI RIVER DOWNSTREAM OF NEBRASKA CITY TO BROWNVILLE AND RULO UNTIL AT LEAST TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT IN ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1121 PM CDT SAT JUL 17 2010 NEZ065-066-078-089-180500- GAGE NE-LANCASTER NE-SALINE NE-SEWARD NE- 1121 PM CDT SAT JUL 17 2010 ...SPECIAL WEATHER STATEMENT FOR SEWARD...SALINE...LANCASTER AND NORTHERN GAGE COUNTIES UNTIL MIDNIGHT CDT... AT 1117 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF BRADSHAW...OR 9 MILES SOUTHWEST OF YORK...MOVING EAST AT 60 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LINCOLN... UTICA... FRIEND... BEAVER CROSSING... WESTERN... STAPLEHURST... DORCHESTER... SEWARD... BEE... MILFORD... GARLAND... WILBER... CRETE... PLEASANT DALE... DE WITT... CLATONIA... HALLAM... PICKRELL... CORTLAND... WAVERLY... THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. KERN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1200 AM CDT SUN JUL 18 2010 NEZ050-051-065-066-078-180545- BUTLER NE-LANCASTER NE-SALINE NE-SAUNDERS NE-SEWARD NE- 1200 AM CDT SUN JUL 18 2010 ...SPECIAL WEATHER STATEMENT FOR SEWARD...SOUTHWESTERN SAUNDERS... NORTHERN SALINE...LANCASTER AND SOUTHERN BUTLER COUNTIES UNTIL 1245 AM CDT... AT 1156 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SEWARD...OR 22 MILES WEST OF LINCOLN...MOVING EAST AT 60 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LINCOLN... GARLAND... CRETE... PLEASANT DALE... VALPARAISO... HALLAM... HICKMAN... FIRTH... WAVERLY... PANAMA... BENNET... PAWNEE STATE RECREATION AREA... BRANCHED OAK STATE RECREATION AREA... MALCOLM... CONESTOGA STATE RECREATION AREA... DENTON... OLIVE CREEK STATE RECREATION AREA... BLUESTEM STATE RECREATION AREA... RAYMOND... SPRAGUE... THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. KERN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1208 AM CDT SUN JUL 18 2010 NEZ031-032-180545- MADISON NE-STANTON NE- 1208 AM CDT SUN JUL 18 2010 ...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN STANTON AND EASTERN MADISON COUNTIES UNTIL 1245 AM CDT... AT 1206 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR NORFOLK...MOVING SOUTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MADISON... 8 MILES SOUTH OF STANTON... THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. KERN
The Omaha radar (KOAX), 79 km away, was scanning. The volume nearest the first event began at 05:29 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts estimated as high as 60 to 65 mph pushed through the Lincoln area causing scattered tree damage and power outages. At least 35 calls were made to remove trees or large limbs from streets or vehicles. The winds at the Lincoln airport were measured at 57 mph by Asos, but according to the Lincoln Journal, the south part of Lincoln was the hardest hit so winds were probably stronger there. Around 4000 LES customers lost power from the storm.
Thunderstorm wind gusts estimated at close to 60 mph downed at least one tree along with many branches in the Nebraska City area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233453, 233455, 237914, 233454.